Anti-Inflammatories Linked to Irregular Heartbeat

Atrial fibrillation risk increased with use of NSAIDs in elderly

/ Author:  / Reviewed by: Joseph V. Madia, MD Beth Bolt, RPh

(RxWiki News) Among the most common medications taken for pain and inflammation are non-steroidal anti-inflammatory drugs, or NSAIDs. But could they have unintended consequences for the heart?

A recent study found that use of NSAIDs was linked to atrial fibrillation, an abnormal heartbeat with a fast, irregular rhythm. Atrial fibrillation has been linked to a higher risk of stroke and heart failure.

This study did not show that NSAIDs caused atrial fibrillation, but it did raise the question for future studies.

NSAIDs include a wide range of medications, including aspirin, ibuprofen (Motrin, Advil), naproxen (Naprosyn), Toradol, Aleve and Celebrex, among others.

"Discuss possible side effects of NSAIDs with your doctor."

This study, led by Bouwe Krijthe, of the Department of Epidemiology at Erasmus Medical Center in Rotterdam, The Netherlands, looked at the risk of atrial fibrillation with the use of NSAIDs.

The researchers tracked 8,423 participants for an average of 13 years.

The average age of the participants at the start of the study was 68 years old, and none of them had symptoms of atrial fibrillation.

The data collected included the participants' use of NSAIDs (based on prescription records) and diagnoses of atrial fibrillation.

Participants' diagnoses of atrial fibrillation were based on ECG assessments (tests that show a person's heartbeat) and medical records.

During the course of the study, 857 participants developed atrial fibrillation.

When the researchers compared the participants' use of NSAIDs to whether they developed atrial fibrillation, they found a connection between the two.

Participants who currently used NSAIDs were 1.8 times more likely (not quite twice as likely) to develop atrial fibrillation than those who never used NSAIDs.

Even after taking into account differences in participants' age, sex and other cardiovascular risk factors, those who had used NSAIDs within the previous month were 1.8 times more likely to have atrial fibrillation.

The study findings do not mean that NSAIDs necessarily caused atrial fibrillation, although this was one possibility the authors considered.

In addition, the results of this study match up with other research that has found a higher risk of heart attack, stroke and heart failure with NSAID use.

More research is needed before it's possible to better understand what the link might be between NSAIDs and atrial fibrillation, but this is just the latest of studies to link NSAIDs and atrial fibrillation, said Sarah Samaan, MD, a cardiologist with Legacy Heart Center in Dallas-Fort Worth.

"Atrial fibrillation is important because it is a leading cause of stroke, especially in people over 70," Dr. Samaan said. "Atrial fibrillation often causes symptoms of palpitations, but not always, so you may not be aware of it when it happens."

She said that the apparent increased risk of atrial fibrillation from NSAIDs means it "makes sense to think twice before popping an ibuprofen for minor aches and pains."

"However, for those with severe arthritis, NSAIDs can improve mobility, reduce pain and greatly improve quality of life," she said. "Other pain meds may be less effective, or may cause drowsiness, so it's important to balance the risks and benefits."

Dr. Samaan suggested that those who takes NSAIDs talk to their doctors about other options to help treat pain.

"Perhaps physical therapy or an injection of medication into the joint might be helpful," she said. "And remember that just because a medication is widely available over the counter, it is not necessarily 100 percent safe. Let your doctor know if you are taking any over the counter drug on a regular basis."

This study was published April 8 in the journal BMJ Open.

The research was funded by a long list of organizations: Erasmus Medical Center; Erasmus University Rotterdam; The Netherlands Organisation for Scientific Research; The Netherlands Organisation for Health Research and Development; the Research Institute for Diseases in the Elderly; The Netherlands Heart Foundation; the Ministry of Education, Culture and Science; the Ministry of Health Welfare and Sports; the European Commission and the Municipality of Rotterdam.

One author works at a research center that receives funding from Nestle Nutrition, Metagenics Inc. and AXA. No other possible conflicts of interest were reported.

Review Date: 
April 8, 2014
Last Updated:
April 24, 2014